Illinois, 2020

Flood and Damaging Winds in Illinois, July 19, 2020

July 19, 2020 · NWS LOT · 27 events in 7 counties and zones

Scattered thunderstorms were moving across portions of northeast Illinois during the morning of July 19th producing mainly heavy rain. A second line of severe thunderstorms then moved across northeast and central Illinois during the late morning of July 19th producing wind damage in many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms were moving across portions of northeast Illinois during the morning of July 19th producing mainly heavy rain. A second line of severe thunderstorms then moved across northeast and central Illinois during the late morning of July 19th producing wind damage in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 5:22 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 5:22 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
622 AM CDT Sun Jul 19 2020

.SHORT TERM...
245 AM CDT

Through Today...

Upstream convection has failed to materialize early this morning
across Iowa and and has been quite slow to develop southward
through western Wisconsin. As of 230am CT, convection has reached
only as far south as near La Crosse. The lack of convection has
prevented any development of a surging cold pool that was
originally expected to spread a line of thunderstorms
southeastward into at least the northern CWA prior to daybreak.
While some widely isolated showers have attempted to develop
across southwest Wisconsin and northwest Illinois in association
with an axis of weak sub- 850 hPa WAA, it appears capping with an
EML originally present on the 00Z DVN RAOB and additional warming
around 750 hPa has been enough to prevent convection in the
absence of any other appreciable forcing. Additionally, rather dry
air within the EML up to at least 500 hPa is eroding any weaker
updrafts that develop. At this time, it appears any convection
that develops will be tied to or just ahead of the surface cold
front currently bifurcating Iowa from NE to SW. A sheared out mid-
level wave within weakly cyclonic flow in the vicinity of the
front may provide enough lift to erode some of the capping.

Putting together everything above, have made substantial delays
to the arrival of any potential thunderstorms to after daybreak
for all but the north-central CWA. Coverage will likely be lower
given the lack of any upstream cold pool, so am not expecting
anything more than a loosely broken line of showers and storms
drifting across northern Illinois through mid-morning. The cold
front will gradually become more W to E oriented while shifting
south across the remainder of the CWA, eventually stalling just
south of the CWA by this evening. Scattered thunderstorms will be
possible at any point in the warm and humid airmass ahead of the
front, with the greatest coverage/chance confined to the far
southern CWA late this afternoon. Any thunderstorm today will have
the potential to produce damaging wind gusts given 40 knot flow
as low as 1.5kft this morning and a dry column this afternoon.

A break from the humidity is expected as much drier air arrives
behind the cold front. If no congealed outflow boundaries develop
and surge southeast this morning, the combination of temps rising
to near 90F and dew points still in the mid 70s will allow heat
index values to rise to around 100F for areas south and east of a
Pontiac to Kankakee to Valparaiso line.

Kluber

&&

.LONG TERM...
302 AM CDT

Tonight through Saturday...

Quieter and a bit more pleasant conditions are still expected for
Monday following todays cold front. A surface ridge of high
pressure will shift over the area for Monday bringing with it some
lower humidity and more seasonable temperatures in the mid 80s.
Slight cooler conditions are likely along the lakeshore due to
the likelihood for an afternoon lake breeze. Any shower and
thunderstorm activity on Monday is expected to remain well south
of the area in closer proximity to the surface boundary.

The threat for some showers and thunderstorms will return to the
area late Monday night and especially on Tuesday as the surface
boundary to our south begins to lift back northward across the
area. Several convectively enhanced impulses are likely to drive
bouts of convection in the viscid of the frontal boundary through
midweek. So as this boundary shifts back northward over the area
on Tuesday we will have a decent shot at having a period or two
showers and storms through Midweek.

The chances for convection look to be lower over our area for the
later half of the week and into the weekend as upper level
heights look to build across the central CONUS. The main story
with these building upper level heights will be the potential for
a return to a period of dangerous heat and humidity next weekend.
This potential will need to be monitored.

KJB

&&

.AVIATION...
For the 12Z TAFs...

Scattered thunderstorms continue to develop along a narrow band
from KPIA to KMDW at press time. With each cell, drops in
visibility to 1SM and wind gusts to 30 kt are likely with the
strongest perhaps producing wind gust in excess of 40 kt. With
time, the band should shift south and east. Additional scattered
thunderstorms may develop this morning ahead of a southward-
drifting front (currently inching into far northwestern
Illinois), and along the front itself. The strategy with the
outgoing TAF package is to offer VCTS at most terminals with a
targeted TEMPO with the expected frontal passage along which a
higher coverage of storms is possible. AMDs will be offered if
thunderstorm cells target individual TAF sites.

In the wake of the front, the TAFs become more trivial with
initially gusty but with time relaxing northwest winds and
scattered cloud cover.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 19, 2:27 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 AM CDT Sun Jul 19 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-200830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 AM CDT Sun Jul 19 2020 /427 AM EDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Excessive Heat Risk southeast of I-55.

DISCUSSION...

Isolated to scattered thunderstorms are possible today as a cold
front slowly moves through the region. Any thunderstorm will be
capable of producing strong wind gusts and locally heavy rain.

Heat index values near 100F are possible early to mid afternoon
southeast of a Pontiac to Kankakee to Valparaiso line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday night through Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 30 mph.

LMZ740>745-200830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk in the morning...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday through Saturday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 19, 4:09 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
509 AM CDT Sun Jul 19 2020

ILZ011-191045-
De Kalb IL-
509 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB COUNTY UNTIL 545
AM CDT...

At 509 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paw Paw, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sandwich, Shabbona, Hinckley, Somonauk and Waterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4176 8894 4180 8860 4163 8860 4163 8894
TIME...MOT...LOC 1009Z 265DEG 34KT 4168 8891

Kluber
Special weather statement, Jul 19, 4:28 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
528 AM CDT Sun Jul 19 2020

ILZ011>013-019>021-103>107-191130-
Kane IL-Grundy IL-De Kalb IL-Southern Cook IL-DuPage IL-
Northern Cook IL-Southern Will IL-Kendall IL-Central Cook IL-
Northern Will IL-La Salle IL-
528 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR KENDALL...LA SALLE...NORTHWESTERN
WILL...SOUTHEASTERN DE KALB...GRUNDY...KANE...DUPAGE AND COOK
COUNTIES UNTIL 630 AM CDT...

At 526 AM CDT, Doppler radar was tracking scattered strong
thunderstorms across northeast Illinois. Movement was east at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Chicago, Aurora, Joliet, Naperville, Elgin, Cicero, Arlington
Heights, Evanston, Schaumburg, Bolingbrook, Palatine, Skokie, Des
Plaines, Orland Park, Oak Lawn, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates and Oak Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4215 8776 4206 8767 4190 8761 4190 8760
      4188 8762 4183 8760 4147 8800 4111 8859
      4111 8916 4139 8917 4215 8824
TIME...MOT...LOC 1026Z 263DEG 30KT 4196 8812 4166 8857 4138 8906

Kluber
Special weather statement, Jul 19, 5:22 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
622 AM CDT Sun Jul 19 2020

ILZ019>021-023-104>108-INZ001-191215-
Grundy IL-Eastern Will IL-Southern Cook IL-Southern Will IL-
Kendall IL-Central Cook IL-Kankakee IL-Northern Will IL-La Salle IL-
Lake IN-
622 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
KENDALL...SOUTHEASTERN LA SALLE...WILL...GRUNDY...NORTHERN
KANKAKEE...SOUTHEASTERN COOK AND NORTHERN LAKE COUNTIES UNTIL 715 AM
CDT...

At 622 AM CDT, Doppler radar was tracking scattered strong
thunderstorms across northeast Illinois. Movement was east at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
South side of Chicago, Joliet, Hammond, Gary, Orland Park, Tinley
Park, Oak Lawn, Calumet City, Merrillville, Chicago Heights,
Englewood, Chicago Lawn, Midway Airport, Chicago Loop, East Chicago,
Morris, Wilmington, Peotone and Schererville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4130 8752 4111 8824 4111 8892 4152 8828
      4187 8762 4183 8760 4175 8753 4171 8753
      4169 8750 4167 8744 4168 8743 4167 8742
      4165 8744 4165 8743 4163 8737 4162 8722
TIME...MOT...LOC 1119Z 276DEG 27KT 4186 8763 4152 8821 4112 8897

Kluber
Special weather statement, Jul 19, 6:31 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
731 AM CDT Sun Jul 19 2020

ILZ019-021-032-191330-
Grundy IL-Livingston IL-La Salle IL-
731 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON...LA SALLE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 830 AM CDT...

At 730 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Valley to near Wenona to near
Chenoa. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ottawa, Streator, Pontiac, Peru, La Salle, Marseilles, Dwight,
Fairbury, Chatsworth, Spring Valley, Oglesby, Seneca, Gardner,
Gridley, North Utica, Forrest, Flanagan, Wenona, Odell and Mazon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4076 8858 4075 8893 4093 8893 4093 8905
      4110 8905 4110 8916 4145 8917 4146 8859
      4112 8825 4062 8824 4062 8857
TIME...MOT...LOC 1229Z 251DEG 31KT 4130 8928 4105 8894 4072 8875

Kluber

The radar

The Chicago radar (KLOT), 38 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
July 19, 7:15 AM CST
Where
Grundy County, Morris
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.370, -88.420

Tree limbs and power lines were blown down.

Thunderstorm Wind, La Salle

When
July 19, 9:23 AM CST
Where
La Salle County, 0.48 mi S of Mendota
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.543, -89.120

Numerous tree limbs were blown down on the south side of Mendota.

Thunderstorm Wind, La Salle

When
July 19, 9:31 AM CST
Where
La Salle County, 0.61 mi E of Marseilles
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.331, -88.708

Several tree limbs were blown down in Marseilles.

Thunderstorm Wind, La Salle

When
July 19, 9:40 AM CST
Where
La Salle County, 1.1 mi ENE of Ransom
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.156, -88.650

A tree was blown down onto power lines in Ransom.

Thunderstorm Wind, Livingston

When
July 19, 9:45 AM CST
Where
Livingston County, 0.58 mi WNW of Pontiac
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.875, -88.629

A large tree was blown down which knocked down power lines.

Thunderstorm Wind, Grundy

When
July 19, 9:48 AM CST
Where
Grundy County, Morris
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.370, -88.420

Trees and power lines were blown down.

Thunderstorm Wind, Grundy

When
July 19, 9:50 AM CST
Where
Grundy County, 1.01 mi S of Morris
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.355, -88.421

Power lines were blown down at the boat launch at Stratton State Park.

Thunderstorm Wind, Grundy

When
July 19, 9:56 AM CST
Where
Grundy County, 0.23 mi S of Carbon Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.297, -88.300

Trees and power lines were blown down in Carbon Hill.

Thunderstorm Wind, Grundy

When
July 19, 9:57 AM CST
Where
Grundy County, 0.57 mi N of Coal City
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.288, -88.282

Several trees and tree limbs were blown down in Coal City.

Flood, Will

When
July 19, 10:00 AM CST to 1:00 PM CST
Where
Will County, 0.32 mi N of Preston Hgts to 0.33 mi N of Preston Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.505, -88.081

Minor flooding was reported in Nowell Park.

Thunderstorm Wind, Kendall

When
July 19, 10:04 AM CST
Where
Kendall County, 0.26 mi WNW of Boulder Hill
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.721, -88.355

A large tree was blown down completely blocking a road.

Thunderstorm Wind, Kendall

When
July 19, 10:05 AM CST
Where
Kendall County, Oswego
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.680, -88.350

A 3 to 6 inch diameter tree limb was blown down.

Thunderstorm Wind, Will

When
July 19, 10:08 AM CST
Where
Will County, Channahon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.430, -88.230

Multiple tree limbs up to 6 inches in diameter were blown down.

Thunderstorm Wind, Will

When
July 19, 10:15 AM CST
Where
Will County, 0.51 mi WNW of South Lockport
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.582, -88.059

A large tree was blown down onto a utility pole and power lines near Division and Hamilton Streets. A transformer was also blown down.

Thunderstorm Wind, Will

When
July 19, 10:16 AM CST
Where
Will County, 0.37 mi SSW of New Lenox
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.515, -87.972

A tree was blown down on Route 30.

Thunderstorm Wind, Will

When
July 19, 10:17 AM CST
Where
Will County, Homer Glen
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.600, -87.940

A large tree was snapped.

Thunderstorm Wind, Du Page

When
July 19, 10:17 AM CST
Where
Du Page County, 2 mi S of Lisle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.771, -88.080

A large tree limb was blown down.

Thunderstorm Wind, Du Page

When
July 19, 10:19 AM CST
Where
Du Page County, 0.58 mi E of Belmont Rd
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.800, -88.019

A fence was blown down.

Thunderstorm Wind, Will

When
July 19, 10:20 AM CST
Where
Will County, 0.84 mi WNW of Peotone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.336, -87.794

A rotten tree fell onto a house in the 100 block of West Street.

Thunderstorm Wind, Cook

When
July 19, 10:24 AM CST
Where
Cook County, Palos Hgts
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.670, -87.800

A large tree was uprooted.

Thunderstorm Wind, Cook

When
July 19, 10:35 AM CST
Where
Cook County, 1.46 mi SSE of Hanson Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.880, -87.814

A few trees were blown down in Forest Park.

Thunderstorm Wind, Cook

When
July 19, 10:35 AM CST
Where
Cook County, 1.07 mi ENE of Mc Cook
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.788, -87.803

A large tree limb was snapped off a tree near St. Joseph Church. A few other smaller tree limbs were blown down nearby.

Thunderstorm Wind, Cook

When
July 19, 10:40 AM CST
Where
Cook County, 0.86 mi NW of Burbank
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
41.740, -87.780

Wind gusts to 65 mph were measured.

Thunderstorm Wind, Cook

When
July 19, 10:40 AM CST
Where
Cook County, 0.39 mi NNW of River Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.885, -87.784

A very large tree limb was blown down in a backyard.

Thunderstorm Wind, Cook

When
July 19, 10:42 AM CST
Where
Cook County, 1.1 mi ESE of Oak Lawn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.713, -87.731

A tree and wires were blown down on Kostner Avenue around 99th Street.

Thunderstorm Wind, Cook

When
July 19, 10:42 AM CST
Where
Cook County, 1.15 mi NW of Northerly Island
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.873, -87.623

Large tree limbs and numerous smaller tree limbs were blown down near Balbo Drive and Michigan Avenue.

Thunderstorm Wind, Cook

When
July 19, 10:45 AM CST
Where
Cook County, 0.84 mi NE of Deering
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.939, -87.659

A large tree limb was blown down in Lakeview blocking a residential road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906411, 906337, 906332, 906331, 906329, 906321, 906318, 906310, 906312, 906346, 906317, 906303, 906306, 906093, 906308, 905664, 906325, 906094, 906092, 905663, 906089, 906351, 905661, 906090, 906091, 906352, 906354.